Recently,a Doctor Lisa Sanders posed a question to Readers ,
“Can you solve the mystery of a middle-aged man recovering from a serious illness who suddenly becomes frightened and confused?”"
New York Times added,
Every month the Diagnosis column of The New York Times Magazine asks Well readers to sift through a difficult case and solve a diagnostic riddle. Below you will find a summary of a case involving a 55-year-old man well on his way to recovering from a series of illnesses when he suddenly becomes confused and paranoid. I will provide you with the main medical notes, labs and imaging results available to the doctor who made the diagnosis.
The first reader to figure out this case will get a signed copy of my book, “Every Patient Tells a Story,” along with the satisfaction of knowing you solved a case of Sherlockian complexity. Good luck.”
On Thursday, we challenged Well readers to figure out the diagnosis for a 55-year-old man who was recovering from a terrible injury and suddenly became confused and paranoid. More than 250 readers wrote in with some very thoughtful assessments of this patient’s problem. Remarkably, 70 readers were able to make the diagnosis.
The correct diagnosis is…
The winning answer came in just 40 minutes after the case was posted. It came from Thea Grendahl Christou of Chicago. A writer and musician, she read through the case, and got a timely consult with her husband, a physician. After hearing the symptoms, he asked her to read the patient’s medication list and, based on that, made the diagnosis.
She tells me that she loves these medical mysteries and, when she can, sits in when her husband presents difficult cases to his residents. She says she is often as good as the interns — at least early in their year.”
The habit of referring to internet and self diagnosis ans self medication is on the rise.
This is a dangerous practice.
Some time back a patient’s relative . suspecting that the Diagnosis to be incorrect, checked th Internet and gave a correct Diagnosis and the Doctor followed it up and the patient was cured.
On the other hand , not all the information on the Internet, that is featured in the first search results are correct.
People have a tendency to follow the top results.
The fact is the search engines deliver results , based on key words, tagging and a host of other factors.
Even Wikipedia, which is normally accurate need not always be correct; it is constantly corrected, updated.
In the absence of a detailed Study of the subject, for which people spend time money to become a Doctor,it is not safe to check the internet and go in for medical solutions.
My friend’s daughter referred to a site on ‘ weight loss and fruits’ and went on a diet of only fruits.
She followed it for a day.
The next morning when she was at her office she felt giddy , tired and had called on her Father, who was at my residence to pick her up.
A 66-year-old had to rush to her travelling 30 Kms , take her home.
As suggested by me, he gave her lot of Water, tender Coconut water , fed her with Idlis, which contains protein and Starch(a Staple diet of South India).
She slept off 12 hours before returning to normalcy.
May be the questions by New York Times might be with a view to educate the readers, while simultaneously help increase its circulation and readership.
For the author of the Book, A doctor, a chance to promote her and her Book!
But entering into a subject which is a matter of Life and Death, it is inadvisable and dangerous.
As things stand to-day the concept of family Doctor, who knows your Family History(not merely Health) who knows the patient well, who examines you physically, allows you to talk freely of your symptoms and order you to follow his advice is gone.
We have assembly line Medicare, where the Doctors have to refer to files even for Names and at tames the Hospital where they had seen the a patient!
Personal care is gone.
It is alright for the Doctor to discuss the case with you.
Because you have access to Internet, you do not become a Doctor.
Don’t do this, for health’s sake.
Serotonin syndrome is an unusual but potentially life-threatening condition caused by excess levels of the body chemical serotonin in the central nervous system. It is usually seen in those who accidentally take too many medications that increase serotonin levels in the brain.
The well-described triad of symptoms seen in serotonin syndrome consists of changes in mental status, like confusion or agitation; changes in heart rate, blood pressure or body temperature; and changes in muscle function, usually tremors or exaggerated reflexes. This patient had all three. He was confused and agitated, his heart rate, body temperature and blood pressure were elevated, and he was trembling and had clonus, a sign of muscle hyper-reflexiveness.’